Mistakes involving patients occur probably every day in clinical settings across the nation. Fortunately, most errors lead to few or no additional health concerns. However, medication mistakes can result in death, often with little or no warning.
It serves your interests to learn as much as possible about all medicines you take at home or when hospitalized. Doing so, or having a relative do it for you, might save you from injury, illness or even death.
3 drug errors that led to death
If you want to know just how harmful these mistakes can be, the real-life examples below should convince you.
1. Vecuronium instead of Versed. An elderly patient died after receiving Vecuronium, a paralyzing agent used in surgery, instead of Versed, a sedative.
2. Baclofen instead of tryptophan. A toddler died in the night after a tryptophan (amino acid) prescription was refilled at the pharmacy with Baclofen, a skeletal muscle relaxant.
3. Pegfilgrastim instead of filgrastim. An armed forces veteran died after receiving pegfilgrastim rather than the prescribed filgrastim for nine days. Both drugs stimulate white blood cell growth, but only filgrastim can be taken daily.
Why do medication errors keep happening?
Unless a licensed prescriber directly hands you your medication, the prescription will likely pass through several people. For example, in a hospital, medication orders can pass from a doctor to a nurse to the pharmacist. Every time a paper prescription or oral drug order passes between people, it increases the risk of an error.
Regardless of why they happen, prescription and drug mistakes are avoidable. You may qualify for a medical malpractice claim if a prescription error has harmed you or a loved one. A good first step is learning more about medical malpractice under New York negligence laws.